Update: constipation and diarrhea therapy.
Up to one-half of nursing home patients experience constipation during their stay -- chronic constipation being defined as retention of fecal mass or incomplete feces evacuation requiring: a) at least weekly use of laxatives or stool softeners over one month; b) at least monthly use of enema; or (c) removal of an impaction over the past month.(1) Its primary and secondary causes are listed in the Table. Good management for this very common problem would involve:
1. Monitoring patient stool records and comparing with food intake. The patient who eats regularly usually has at least 2-3 stools per week. Watch especially for decreased frequency of stools when anticholinergics, antidepressants, anti-psychotics, antidiarrheal, diuretics, NSAIDs, iron, calcium, zinc or bismuth salts, salts, colestipol, cholestyramine, Kayexalate or cold and sinus medications are started.
2. Being aware of the problem of decreased water intake with age, which can be exacerbated by fear of urinary incontinence. Urinary incontinence and subsequent conscious or covert deprivation of fluids is the most common non-drug co-factor in chronic constipation.(2)
3. If the resident has good renal function (if serum creatinine (Cr) less than~1.5 mg/dL or Crcl|is greater than~30ml/min), preventing impaction with regular use of milk of magnesia (MOM) 30-60 ml every night, decreasing to every second or third night. This is the best drug for preventing impactions in incontinent residents who limit their fluid intake. For the resident who cannot take MOM due to its taste or induced gagging, the use of sorbitol is a good alternative.
4. Realizing that stool softeners, such as DSS or Surfak, are acceptable but ineffective unless used daily, with adequate water intake.
5. Never allowing mineral oil (MO), whether regular or emulsified (Haley's MO) or vegetable oil (Safflower), to be given orally, especially to bedridden residents, due to the greatly increased risk of aspiration pneumonitis.
6. Knowing that lactulose (Cephulac/Chronulac) is more expensive ($25-30 per pint cost to pharmacy) than sorbitol ($4-5 per pint), used in the same dosage of 15-60 ml/day, which is just as effective as lactulose.
7. Recognizing that Terminal Reservoir Syndrome occurs when the rectum becomes distended due to failure to void feces on a regular basis. The necessity of removing large impactions is the unfortunate result. Sorbitol and MOM are preferred to prevent this problem.
8. Being aware of a discrete but distinct risk of death due to straining at stool (Valsalva maneuver) in older patients with underlying multiple heart and lung pathologies.
9. Never allowing irritant laxative use, as there is an increased risk of laxative habit, toxic megacolon and possibly GI cancer in long-term users of drugs such as Dulcolax, Ex-Lax, Per-Diem, Senokot and other irritant laxatives. A bowel re-training program with sorbitol, stool softeners and/or MOM substituted for the irritant laxative is preferred.
10. Realizing that bulk laxatives, such as psyllium (Metamucil), or increased food fiber intake in the diet are acceptable if sufficient water intake is assured. Otherwise these should be avoided, as impaction to bezoar (concretions) formation will result, especially in the incontinent patient. Putting all residents on a high-fiber laxative is a very dangerous practice, since one-half or more of nursing home patients are incontinent. It poses a risk of small bowel obstruction and death from bowel infarction and intra-abdominal sepsis. There were three deaths in one week from bowel problems in one nursing home where this practice was allowed. All three patients were incontinent of urine before their demise.
11. Realizing that calcium polycarbophil (Mitrolan/FiberCon) is a bulk laxative that can be used to regulate bowel function, whether constipation or diarrhea, but only when fluid intake is sufficient, and not when incontinence is a problem.
12. Avoiding use of soap suds enemas because they are irritating and pose the risk of soap colitis. Also avoid milk and molasses enemas as they are hypertonic and can cause fluid and electrolytes imbalances. Prepackaged enemas (Fleets) are considered safe and effective for occasional usage in the elderly.
13. Being prepared to provide education to patients and their families regarding constipation.
Patient and Family Education
Here are some important points to cover:
There are many products for constipation, and any change in bowel habits should be carefully evaluated before using a laxative. Increased fluid intake to 8-12 full glasses per day is the best laxative. Increased fiber intake, whether in cereals or in drugs such as psyllium (Metamucil), may help, but may cause gas for several weeks before achieving an effect. Drink plenty of fluids when taking psyllium products. These products are not recommended if incontinence is a problem.
Stool softeners may be helpful, especially with hemorrhoids or piles present, but the stool softener must be taken daily for effectiveness. Irritant laxatives such as Ex-Lax, Dulcolax, Senokot, etc., should not be used for prolonged periods of time. Mineral oil or other oils should be avoided in bedridden situations, due to the risk of chemical-aspiration pneumonia.
Monitoring Diarrhea Therapy
Diarrhea can be acute (|is less than~24 hours) or chronic (|is greater than~24 hours). Most causes are infectious, usually viral or bacterial agents, which will resolve with simple oral re-hydration therapy in adults. Drug causes include laxatives, antacids, magnesium salts (e.g. Slow-Mag or MOM), liquid KC1, antibiotics (watch for late diarrhea after 7 days) and Cytotec.
Kaolin pectin mixture (KaoCon/KaoPectate) alone or with paregoric (Parapectolin) and belladonna mixture (Donnagel-PG) are further short-term remedies that should be avoided until after the first 24 hours of diarrhea. They should be carefully dosed to prevent opiate toxicity.
Always check the resident for a high impaction by palpating the lower abdominal quadrants when any of the drugs known to cause constipation are in use. Be wary of continuing antidiarrheal usage when the problem may be watery chyme squirting around an impaction.
Drugs given orally during a chronic diarrhea condition may not be as efficiently absorbed. A recent case involved a patient with chronic seizures taking phenytoin, 100 mg TID with therapeutic levels of 8-12 mcg/ml, developing seizures during a week-long bout with diarrhea. The dosage of phenytoin was increased to 500 mg per day and was not reduced after the diarrhea was brought under control. The patient had to be admitted to a local hospital with phenytoin toxicity and a level of 42 mcg/ml, having been on 500 mg of phenytoin per day for one week.
All oral and some IM/IV antibiotics which are enterohepatically re-circulated into the GI tract after infection can commonly cause conditions ranging from early-onset hyperdefecation to diarrhea within 1-7 days after the start of oral or IV therapy. Treatment includes replacement of oral fluids, including possible use of unflavored yogurt or buttermilk. The use of lactobacillus tablets (Lactinex) or capsules (Bacid) has not been deemed effective for treatment of diarrhea.
Late-onset diarrhea (after 7-14 days or up to 6 months) after a course of anti-infective, especially oral clindamycin, ampicillin, cephalosporins or tetracyclines, with blood and/or mucous in the stool, should prompt a gastroenterology consultation, as up to 20% or more of cases can be fatal, with increasing risk in the older adult. The problem is called pseudomembranous colitis and is caused by Clostridium difficile.
Treatment of C. difficile diarrhea involves stopping the suspected antimicrobial, and providing oral vancomycin (Vancocin) 125 mg QID for 10-14 days or metronidazole (Flagyl/Satric) 250 mg PO QID for 10-14 days (the latter being much less expensive). In the event of relapse or resistance to treatment, cholestyramine (Questran) resin can be used in addition to attempts to clear the GI tract of C. difficile.(3)
This article has overviewed changes in bowel function in nursing facility patients.
1. Cooper JW. Chronic constipation drug and patient co-factors in 335 geriatric nursing home patients. J Pharmacoepidemiology 1990; 1(3/4):29-40.
2. King T, Mallet L. Management of constipation and diarrhea in the elderly. Clinical Consult 1991; 10(8):1-7.
3. Med Letter 1989; 31:94-5.
CAUSES OF CONSTIPATION
Decreased food, fluid and fiber intake, immobility, poor dentition, mastication and stomach musculature, failure to respond to urge to defecate and incontinence.
Cancer of colon or rectum, anorectal disease, rectal prolapse, chronic volvulus, hypomotility disorders, impaction.
Dementia, stroke, depression psychosis
Hypothyroidism, adrenal/pituitary dysfunction, hypokalemia, hypercalcemia and uremia.
Analgesics, antacids, anticholinergics, antidepressants, sympathomimetics, antipsychotics, iron, calcium, bismuth and zinc salts, sucralfate, laxative abuse, phenytoin, diuretics, antidiarrheals, colestipol, cholestyramine.
James W. Cooper, Pharm.Ph.D., F.A.S.C.P., is Professor and Head, Department of Pharmacy Practice, College of Pharmacy, The University of Georgia, Athens, Georgia.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Nursing Care|
|Author:||Cooper, James W.|
|Date:||Jun 1, 1993|
|Previous Article:||What we learned from a power shutdown.|
|Next Article:||Essential staffing for improved nursing home care: the permanent assignment model.|